Jia-Lin Jin, Piao Hu, Xiao-Yun Huang, Xin-Hua Weng, Ji-Ming Zhang, Department of Infectious Diseases, Huashan Hospital, Fudan University, Shanghai 200040, China.
All oral nucleoside analogues against hepatitis B virus, with an exception of telbivudine, have been reported causing lactic acidosis (LA). Here we report the first case of chronic hepatitis B developing severe refractory LA during telbivudine monotherapy. A 36-year-old man of Chinese origin received telbivudine antiviral treatment for chronic hepatitis B. After 11 mo of therapy, he developed anorexia, nausea, and vomiting with mild muscle weakness. The patient was found with elevated serum creatine phosphokinase up to 3683 U/L (upper limit of normal 170 U/L) and marked LA. LA did not resolve immediately following discontinuation of telbivudine. His condition began to improve after hemodialysis treatment for 16 times and usage of glucocorticosteroid. The patient fully recovered after 16 wk of treatment. This is the first documented case with severe LA caused by telbivudine monotherapy. Besides serum creatine phosphokinase, blood lactate level should also be closely monitored in patients receiving telbivudine.